From Wikipedia, the free encyclopedia - View original article
|Classification and external resources|
|Classification and external resources|
Akathisia, or acathisia (from Greek καθίζειν kathízein – "to sit", a- indicating negation or absence, lit. "inability to sit") is a movement disorder characterized by a feeling of inner restlessness and a compelling need to be in constant motion, as well as by actions such as rocking while standing or sitting, lifting the feet as if marching on the spot, and crossing and uncrossing the legs while sitting. People with akathisia are unable to sit or keep still, complain of restlessness, fidget, rock from foot to foot, and pace.
Antipsychotics (also known as neuroleptics), particularly the first generation antipsychotics, may cause akathisia. Other known causes include side effects of certain medications, and nearly any physically addictive drug during drug withdrawal. It is also associated with Parkinson's disease and related syndromes.
Akathisia may range in intensity from a sense of disquiet or anxiety, to excruciating discomfort, particularly in the knees. Patients typically pace for hours because the pressure on the knees reduces the discomfort somewhat; once their knees and legs become fatigued and they are unable to continue pacing, they sit or lie down, although this does not relieve the akathisia. At high doses or with potent drugs such as haloperidol (Haldol) or chlorpromazine (Thorazine/Largactil), the feeling can last all day from awakening to sleep. The anticholinergic medication procyclidine reduces neuroleptic-induced akathisia to a certain degree, in addition to preventing and sometimes eliminating the muscle stiffness that can occur alongside akathisia. When misdiagnosis occurs in antipsychotic neuroleptic-induced akathisia, more antipsychotic neuroleptics may be prescribed, potentially worsening the symptoms. High-functioning patients have described the feeling as a sense of inner tension and torment or chemical torture. Many patients describe symptoms of neuropathic pain akin to fibromyalgia and restless legs syndrome. In Han et al. (2013), the authors describe restless legs syndrome's relation to akathisia, "Some researchers regard RLS as a 'focal akathisia' [in the legs]." Although these side effects disappear quickly and remarkably when the medication is stopped, tardive, or late-persisting akathisia may go on long after the offending drug is discontinued, sometimes for a period of years—unlike the related tardive dyskinesia, which can be permanent.
Healy, et al. (2006), described the following regarding akathisia: tension, insomnia, a sense of discomfort, motor restlessness, and marked anxiety and panic. Increased labile affect can result, such as weepiness. Interestingly, in some people, the opposite response to SSRIs occurs, in the form of emotional blunting, but sufficient clinical research has not yet been made in this area.
...[It comes] from so deep inside you, you cannot locate the source of the pain … The muscles of your jawbone go berserk, so that you bite the inside of your mouth and your jaw locks and the pain throbs. … Your spinal column stiffens so that you can hardly move your head or your neck and sometimes your back bends like a bow and you cannot stand up. … You ache with restlessness, so you feel you have to walk, to pace. And then as soon as you start pacing, the opposite occurs to you; you must sit and rest. Back and forth, up and down you go … you cannot get relief …
In a psychiatric setting, patients who suffer from neuroleptic-induced akathisia often react by refusing treatment.
Published epidemiological data for akathisia are mostly limited to treatment periods preceding the arrival of second-generation antipsychotics. Sachdev (1995) reported an incidence rate of acute akathisia of 31% for 100 patients treated for 2 weeks with antipsychotic medications. Sachdev (1995) reported a prevalence range from 0.1% to 41%. In all likelihood, rates of prevalence are lower for current treatment as second-generation antipsychotics carry a lower risk of akathisia.
The presence and severity of akathisia can be measured using the Barnes akathisia scale, which assesses both objective and subjective criteria. Precise assessment of akathisia is problematic, as it is difficult to differentiate from a multitude of disorders with similar symptoms. In a study of movement disorders induced by neuroleptics, akathisia was found in only 26% of patients originally diagnosed with akathisia. The primary distinguishing features of akathisia in comparison with other syndromes are primarily subjective characteristics, such as the feeling of inner restlessness. Akathisia can commonly be mistaken for agitation secondary to psychotic symptoms or mood disorder, antipsychotic dysphoria, restless legs syndrome (RLS), anxiety, insomnia, drug withdrawal states, tardive dyskinesia, or other neurological and medical conditions.
Additionally, the controversial diagnosis of "pseudoakathisia" is given, as noted by Mark J. Garcia. In his article discussing akathisia among adults with severe and profound intellectual disability, he describes pseudoakathisia as "comprising all the symptoms of abnormal movements seen with akathisia, but without a sense of restlessness".
Han et al. (2013) reported that upon examination of three patients who experienced abrupt onset of restlessness characteristic of akathisia and RLS, magnetic resonance imaging of the brain revealed pontine infarction (lack of blood to the pons area of the brain). Han et al. wrote, "The features of our three patients suggest that RLS and akathisia may have a common pathophysiological mechanism related to the pontine region of the brain."
Akathisia is frequently associated with the use of dopamine receptor antagonist antipsychotic drugs. Understanding is still limited on the pathophysiology of akathisia, but it is seen to be associated with medications which block dopaminergic transmission in the brain. Additionally, drugs with successful therapeutic effects in the treatment of medication-induced akathisia have provided additional insight into the involvement of other transmitter systems. These include benzodiazepines, β-adrenergic blockers, and serotonin antagonists. Another major cause of the syndrome is the withdrawal of various addictive drugs in dependent individuals.
It has been correlated with Parkinson's disease and related syndromes. It is unclear, however, whether this is due more to Parkinson's or the drugs used to treat it, such as carbidopa/levodopa (levocarb).
Antidepressants can also induce the appearance of akathisia. The 2006 UK study by Healy et al. observed that akathisia is often miscoded in antidepressant clinical trials as "agitation, emotional lability, and hyperkinesis (overactivity)". The study further points out that misdiagnosis of akathisia as simple motor restlessness occurs, but that this is more properly classed as dyskinesia. Moreover, it shows links between antidepressant-induced akathisia and violence, including suicide, since akathisia can "exacerbate psychopathology", going on to state extensive clinical evidence correlates akathisia with SSRI use—about ten times as many patients on SSRIs compared to placebo (5.0% versus 0.5%) showed symptoms severe enough to drop out of a trial.
It was discovered that akathisia involves increased levels of the neurotransmitter norepinephrine, which is associated with mechanisms that regulate aggression, alertness, and arousal. Though no further research has been done yet, it may also be involved with disrupted NMDA channels in the brain, which have both synergistic and regulatory effects on norepinephrine.
The table below summarizes factors that can induce akathisia, grouped by type, with examples or brief explanations for each:
|Antipsychotics||Haloperidol (Haldol), droperidol, pimozide, trifluoperazine, amisulpride, risperidone, aripiprazole (Abilify), lurasidone (Latuda), ziprasidone(Geodon), and asenapine (Saphris)|
|SSRIs||Fluoxetine (Prozac), paroxetine (Paxil), citalopram (Celexa)|
|Antidepressants||Venlafaxine (Effexor), tricyclics, and trazodone (Desyrel)|
|Antiemetics||Metoclopramide (Reglan), prochlorperazine (Compazine), and promethazine|
|Antihistamines||Cyproheptadine (Periactin) or diphenhydramine (Benadryl) — this is more commonly seen at very high doses|
|Drug withdrawal||Opioid withdrawal, barbiturates withdrawal, cocaine withdrawal|
|Serotonin syndrome||Harmful combinations of psychotropic drugs|
Akathisia is sometimes reversible once the causative agent has been identified and discontinued, but in some cases may become permanent. Case reports and small randomized studies suggest benzodiazepines, propranolol, and anticholinergics may help treat acute akathisia, but are much less effective in treating chronic akathisia. Taylor et al. found success in lowering the dose of antipsychotic medication as an initial response to drug-induced akathisia, which should be done gradually, if possible. To minimize the risk of akathisia from antipsychotics, the clinician is advised to be conservative when increasing dosages.
If the patient is experiencing akathisia due to opioid withdrawal, and continuing use of opioids is not viable, drugs typically prescribed for acute idiopathic akathisia can be effective. GABA analogues pregabalin and gabapentin, as well as drugs approved for treating RLS, may also be effective in certain cases.
Additional pharmacologic interventions found to have antiakathisia effects (especially for neuroleptic-induced akathisia) include ß-adrenergic antagonists (e.g., propranolol), benzodiazepines (e.g., lorazepam), anticholinergics (e.g., benztropine), and serotonin antagonists (e.g., cyproheptadine) as an alternative.
Trihexyphenidyl has also been prescribed to treat akathisia.